I'm really sorry i can't answer your question but i wanted to say how happy it made me to see you come up on the boards again!! It's so quiet here now i don't know if you'll get the responses to be helpful enough, you could try asking smart patients where you'll find a few familiar MSers and Tecfidera experiences...
So nice to see you, hugs.......JJ
Hi there! I've been taking Tecfidera since May 2014 and was fortunate enough (insert sarcastic tone) to have some side effects. :)
Tec is considered immuno-modulatory like the injectables but can be immuno-suppressant in some people.
The main thing to keep an eye out for is a decrease in absolute lymphocytes (as opposed to a "regular" lymphocyte count which also shows on the blood test report). After about 3 months on Tec my abs lymphs went from 3.03 to 0.61. I did get a cold during that time but I usually get one per year anyway and I hadn't had one so far that year so I didn't necessarily think one caused the other.
There have been PML cases reported and most of them resulted in deaths (3 or 4 I think). Those, in my understanding, were caused by the person having abs lymphs below 0.5 for an extended period of time (over a year to several years. Biogen is now instructing neuros to be more diligent with frequent blood work.
In my case I think the 0.61 was the lowest count that I had and it started to go up incrementally after that. I still only have a level between 1.12-1.75 but it's in the normal range (1.0 - 3.2) so I'm not concerned.
I also had GI issues at the same time which may or may not have been related. I had to titrate back up to the full dose much more slowly and then no more GI issues. I think a lot of neuros have adopted a slower titration than Biogen recommends (one week half dose then full dose after that I think). I started in May and had issues around week 2-3 then had to bounce back to starter dose. Took me until Aug/Sept to get things squared away with that side effect.
I also personally know people who have no side effects whatsoever and have been on it for 1-3 years so like MS, it varies from person to person.
I used Rebif for a year prior to Tecfidera and do not miss the injections. Let me know if you have any more questions and good luck with your decision.
Hi JJ, it's great to see you're still here. I've been fighting back from some nasty flares, and even my memory is affected at times.
My husband and I had just moved back to the Pacific NW of the United States, after having lived in Texas for a while. Then I had a bad attack, and his mother passed away (which meant we had to move back to Texas). I think the stress has sent my MS into overdrive.
Hopefully this new drug will help.